Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Paducah, KY

April 28, 2003Vanderburgh County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Apr 28, 2003, 7:59 PM CDT for Vanderburgh County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 7:59 PM CDT (00:59 UTC)
Expired
Apr 28, 2003, 8:30 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Vanderburgh County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WUUS53 KPAH 290059
SVRPAH
INC163-290130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
758 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA

* UNTIL 830 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF EVANSVILLE...MOVING EAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE CYPRESS AND EVANSVILLE

LARGE HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3812 8770 3791 8770 3784 8763 3797 8760
          3793 8748 3810 8749

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:34 PM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Apr 28, 1:34 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT MON APR 28 2003

FORECAST CHALLENGE IS PRECIP TIMING AND CHANCES THE NEXT 7 DAYS.

AT 17Z A CLUSTER OF THUNDERSTORMS WAS MOVING THROUGH PORTIONS OF
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI IN ADVANCE OF A SURFACE
COLD FRONT. THIS FRONT IS PROGGED TO STALL OVERNIGHT ACROSS EITHER
THE NORTHERN OR CENTRAL PORTIONS OF THE REGION AND THEN LIFT NORTH
TOMORROW IN THE ADVANCE OF AN APPROACHING SHORTWAVE TROUGH. WITH
LAPS DATA SHOWING LI-S ACROSS THE REGION AROUND -4 AND CAPE VALUES
AROUND 1000-1200 JUST SOUTH OF THE CURRENT AREA OF
CONVECTION...ANTICIPATE ADDITIONAL DEVELOPMENT THIS AFTERNOON SOUTH
OF CURRENT AREA. THIS SHOULD LAST INTO THE EVENING HOURS PUSHING
INTO FAR SOUTHEAST MISSOURI AND WESTERN KENTUCKY AND EXTREME
SOUTHERN ILLINOIS. CURRENT AREA OF CONVECTION AND SUBSEQUENT
ADDITIONAL DEVELOPMENT SHOULD ALSO PROGRESS INTO SOUTHWEST INDIANA.
WITH THE FRONT EXPECTED TO STALL...CURRENT ONGOING CONVECTION...AND
ADDITIONAL DEVELOPMENT LATER TONIGHT WITH THE APPROACH OF THE
SHORTWAVE TROUGH...I/LL PLACE A 70 POP ACROSS MY WESTERN AND
NORTHERN COUNTIES FOR TONIGHT. WILL HAVE CHANCE POPS ELSEWHERE WITH
THE LOWEST ACROSS THE KHOP REGION OF KY.

TOMORROW AS THE FRONT LIFTS NORTH...THE FOCUS FOR CONVECTION SHOULD
AS WELL. LATEST SWODY2 SHOWS THIS WITH SLIGHT RISK SEVERE ACROSS THE
NORTHERN HALF OF THE CWA AND GENERAL THUNDER ELSEWHERE. WILL PLACE
GREATEST CHANCE IN THE NORTH FOR TOMORROW. BETTER WARM AIR ADVECTION
BUT MORE CLOUD COVER SHOULD YIELD HIGHS SIMILAR OR A TAD WARMER THAN
THOSE OF TODAY. WILL GO WITH A MAV/FWC AVERAGE. FOR TUESDAY NIGHT
WILL CONTINUE WITH SLIGHT CHANCE OF TSRA SOUTH...CHANCE NORTH.

WEDNESDAY WARMER AIR CONTINUES TO PROGRESS INTO THE AREA FROM THE
SOUTHWEST...SO WESTERN SECTIONS MAY BE CAPPED. WILL CONFINE LOW END
TSRA/SHRA CHANCES TO EASTERN AND NORTHERN PARTS OF THE AREA. BY
WEDNESDAY THE THE WARM FRONT APPEARS TO BE FAR ENOUGH NORTHEAST SO
ITS ASSOCIATED PRECIP WILL BE OUT OF THE AREA...AND AN ADVANCING
COLD FRONT WILL BE FAR ENOUGH NORTHWEST ALSO NOT TO INFLUENCE THE
AREA. SO WILL REMOVE WEATHER FOR WEDNESDAY NIGHT.

THURSDAY AFTERNOON INTO THURSDAY NIGHT A SIGNIFICANT COLD FRONT
LOOKS TO PASS ACROSS THE REGION. WITH GOOD LOW LEVEL MOISTURE IN
PLACE BY THAT TIME AND BETTER JET DYNAMICS EXPECTED THAN WITH OUR
CURRENT SYSTEM...WILL GO WITH LIKELY POPS THURSDAY AFTERNOON IN THE
WEST WITH CHANCE ELSEWHERE. WILL REVERSE THAT FOR THE THURSDAY NIGHT
PERIOD. LINGERING SHOWERS POSSIBLE FRIDAY MORNING IN THE EAST.

HEADING INTO THE WEEKEND...A STRONG UPPER LOW IS PROGGED TO DEEPENED
AND CLOSE-OFF OFF THE CALIFORNIA COAST WITH SUBSEQUENT UPPER LEVEL
RIDGING OVER THE MISS VALLEY. THE GFS GENERATES SOME QPF SATURDAY
NIGHT AND SUNDAY RIGHT UNDER THE AXIS OF THE UPPER RIDGE. WITH BEST
BL MOISTURE PROGGED TO BE WELL WEST OF THE AREA...DOUBTFUL THAT THIS
SOLUTION QPF SOLUTION IS ACCURATE.

THE GFS IS A BIT MORE PROGRESSIVE WITH THE EJECTION OF THE MAIN
UPPER LOW AND ASSOCIATED TROUGH ACROSS THE SOUTH HALF OF CONUS BY
DAY 6 TO 7 THAN THE SLOWER TREND NOTED WITH THE ECMWF. IF THE GFS
SOLUTION IS CORRECT...SUNDAY NIGHT INTO MONDAY NEXT MAY BRING
WIDESPREAD SEVERE WEATHER TO THE AREA AS LOW LEVEL MOISTURE
RETURNS...GOOD JET DYNAMICS SWEEP OVER THE AREA AND LAPSE RATES
INCREASE. THE POTENTIAL FOR A HEAVY RAIN EVENT ALSO EXISTS IF THE
GFS QPF IS ON TRACK. THINKING THAT EVEN IF THE SIGHTLY SLOWER ECMWF PANS
OUT...MONDAY WILL HAVE SOME POTENTIAL FOR CONVECTIVE ACTIVITY. THE
DIFFERENCE LOOKS TO BE THE BEGINNING TIME...SUNDAY NIGHT VIA THE
GFS...PERHAPS NOT UNTIL MONDAY AFTERNOON IF ONE EXTRAPOLATES FORWARD
IN TIME. CONSIDERING GOING HIGHER THAN MEX FOR HIGH TEMPS AS IF
TIMING IS CLOSER TO ECMWF TEMPS SHOULD BE ABLE TO REACH HIGHER
READINGS BEFORE THE AIR BECOMES RAIN COOLED AND SKIES BECOME
OVERCAST.

.PAH...NONE.

DFS
Hazardous weather outlook, Apr 28, 12:20 PM CDT, 7 hours 39 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1220 PM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE
REGION...BUT THE BEST CHANCE WILL BE OVER PARTS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS. LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER CONCERN WITH DAMAGING WINDS A SECONDARY POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THUNDERSTORM POTENTIAL WILL CONTINUE INTO TUESDAY AND TUESDAY
NIGHT ACROSS THE ENTIRE REGION. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS SOUTHWEST INDIANA...FAR NORTHWEST
KENTUCKY AND MUCH OF SOUTHERN ILLINOIS. THE PRIMARY SEVERE WEATHER
CONCERN AGAIN WILL BE HAIL WITH DAMAGING WINDS THE SECONDARY
POSSIBILITY.

LOOKING AHEAD PAST TUESDAY NIGHT...THURSDAY NIGHT AND THEN MONDAY OF
NEXT WEEK LOOK TO HAVE THE GREATEST POTENTIAL FOR THUNDERSTORMS AND
POSSIBLE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT...PRIMARILY OVER PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI.

DFS

In the hours before

Special weather statement, Apr 28, 3:05 PM CDT, 4 hours 54 minutes before
ILZ078-083-087-INZ081-082-085>087-KYZ014-018-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT MON APR 28 2003

...WIND GUSTS OF 40 TO 50 MPH POSSIBLE WITH THUNDERSTORMS...

AT 305 PM...A BROKEN LINE OF THUNDERSTORMS EXTENDED FROM MOUNT
CARMEL TO ELDORADO ILLINOIS. MOVEMENT WAS EAST AT 30 TO 35 MPH.
AS THIS LINE OF STORMS PROGRESSES EAST THROUGH 400 PM...WIND GUSTS
OF 40 TO 50 MPH WILL BE POSSIBLE IN AND NEAR THE STORMS. THE WIND
MAY BE ENOUGH TO TOSS AROUND LOOSE OBJECTS SUCH AS LAWN FURNITURE
AND ROAD CONSTRUCTION SIGNS. IN ADDITION...SMALL HAIL AND LOCALLY
HEAVY RAIN ARE ALSO POSSIBLE. THROUGH 400 PM...THE STORMS WILL
IMPACT THE COMMUNITIES OF FORT BRANCH AND MOUNT VERNON INDIANA.

RJP
Local storm report, Apr 28, 4:38 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    6N MT. VERNON             IL   WIND DAMAGE
04/28/03   JEFFERSON                      A FEW TREES AND
                                          POWERLINES DOWN ALONG
                                          HIGHWAY 37 AND NEAR
                                          BLUFORD

0200 PM    DIX                       IL   WIND DAMAGE
04/28/03   JEFFERSON                      8 OLD TREES BLOWN DOWN
                                          REPORTED BY COOPERATIVE
                                          OBSERVER
Special weather statement, Apr 28, 6:42 PM CDT, 1 hour 17 minutes before
ILZ080-084-088-092-093-MOZ076-086-087-100-107>112-114-282345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CDT MON APR 28 2003

SEVERE THUNDERSTORM WATCH #175 THAT WAS IN EFFECT FOR...PERRY...
JACKSON...UNION...ALEXANDER...PULASKI...CAPE GIRARDEAU...BOLLINGER...
WAYNE...SCOTT...STODDARD...CARTER...MISSISSIPPI...BUTLER...NEW MADRID
AND RIPLEY COUNTIES... HAS BEEN CANCELLED.

JAP

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.